Harvard Heart Letter

Ask the doctor: Is warfarin turning my toes purple?

Ask the doctor

Is warfarin turning my toes purple?

Q. I take warfarin, between 5 and 7 milligrams a day, depending on my prothrombin-time test results. I continually have blood blisters up and down my arms and sporadically on my legs. Recently, I developed purple toes on my left foot. My cardiologist didn't seem too concerned at my last visit and wouldn't explain whether that was an effect of too much or too little warfarin. Can you shed some light on this, and should I be worried about it?

A. Warfarin (generic, Coumadin) is the only oral blood thinner available in the United States. It blocks the action of vitamin K, which normally generates a clotting protein called thrombin. Millions of Americans take it for a variety of clotting problems. The most frequent side effect is bleeding, which is most effectively avoided by making sure you keep your prothrombin time (nowadays called the INR, short for International Normalized Ratio) in the range your doctor has set. If the INR gets too high, the chance of bleeding increases. If the INR drifts down too low, the chance of developing a blood clot increases.

There are several nonbleeding complications of warfarin. The most common is hair loss. Fatigue and rashes are less common. When warfarin does cause a rash, it is virtually never blood blisters, suggesting that yours are being caused by something else.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »